Arizona, 2019

Damaging Wind in Arizona, August 3, 2019

August 3, 2019 · NWS TWC · 1 event in 1 county or zone

Scattered thunderstorms formed across southeast Arizona. One storm near Bisbee produced a severe wind gust.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

Scattered thunderstorms formed across southeast Arizona. One storm near Bisbee produced a severe wind gust.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Aug 3, 1:40 PM MST, 2 hours 19 minutes earlier.

Area forecast discussion, Aug 3, 1:40 PM MST, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
140 PM MST Sat Aug 3 2019

.SYNOPSIS...The threat of afternoon and evening isolated to
scattered showers and thunderstorms will remain through the weekend
into early next week. In addition to these storms, unseasonably hot
temperatures and increased humidity will make for an uncomfortable
few days.

&&

.DISCUSSION...Isolated to scattered showers and thunderstorms were
already developing early this afternoon. The air mass remains moist
enough to support heavy downpours and strong wet microburst type
winds through this evening. Small hail not out of the question too.
Otherwise, the pattern remains favorable for daily showers and
thunderstorms this weekend. A slight downturn in the areal coverage
of thunderstorms may evolve early this coming week as the upper high
becomes centered over central and east-central Arizona briefly.
However, models hint at an upswing in shower and thunderstorm
activity by the end of next week as an inverted upper trough
approaches from northern Mexico. Daytime temperatures will remain
several degrees above normal through at least Tuesday before
moderating some the rest of the week.

&&

.AVIATION...Valid through 05/00Z.
Expect isolated to scattered SHRA/TSRA this afternoon and evening
mainly from central Pima County eastward with SCT-BKN clouds 8-12k
ft, diminishing after sundown. Best chances will be at KOLS and KDUG
terminals. Sfc winds generally out of the northwest 8-12 knots this
afternoon as well as Sunday afternoon becoming variable less than 10
knots overnight.  Expect gusty and erratic winds near any TSRA with
local MVFR CIGS and VSBYS possible. Aviation discussion not updated
for TAF amendments.

&&

.FIRE WEATHER...The daily cycle of afternoon/evening showers and
thunderstorms will continue through the forecast period. Minimum RH
values remain above 20-25 percent, and overnight recoveries will be
very good. Even with the abundant moisture, temperatures will be
several degrees above normal this weekend into early next week.
Aside from gusty erratic winds from thunderstorm outflows, wind
trends stay light and terrain driven.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Aug 3, 1:27 PM MST, 2 hours 32 minutes before
Special Weather Statement
National Weather Service Tucson AZ
127 PM MST Sat Aug 3 2019

AZZ508-512-032115-
Chiricahua Mountains including Chiricahua National Monument-Eastern
Cochise County Below 5000 Feet including Douglas/Willcox-
127 PM MST Sat Aug 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COCHISE COUNTY UNTIL
215 PM MST...

At 127 PM MST, Doppler radar was tracking a strong thunderstorm 19
miles south of Chiricahua National Monument, moving south at 10 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Rucker Canyon.

LAT...LON 3183 10952 3175 10932 3148 10937 3159 10966
TIME...MOT...LOC 2027Z 019DEG 9KT 3173 10946

Carpenter
Special weather statement, Aug 3, 3:12 PM MST, 47 minutes before
Special Weather Statement
National Weather Service Tucson AZ
312 PM MST Sat Aug 3 2019

AZZ502-503-515-032300-
Tohono O'odham Nation including Sells-Upper Santa Cruz River and
Altar Valleys including Nogales-Baboquivari Mountains including Kitt
Peak-
312 PM MST Sat Aug 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PIMA COUNTY UNTIL
400 PM MST...

At 311 PM MST, Doppler radar was tracking strong thunderstorms 13
miles east of San Miguel, moving east at 10 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Arivaca and Sasabe.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3152 11167 3152 11168 3177 11170 3180 11132
      3153 11128 3153 11137 3143 11137
TIME...MOT...LOC 2211Z 256DEG 8KT 3169 11157

Carpenter
Special weather statement, Aug 3, 3:59 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Tucson AZ
359 PM MST Sat Aug 3 2019

AZZ507-032345-
Upper San Pedro River Valley including Sierra Vista/Benson-
359 PM MST Sat Aug 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GRAHAM AND
NORTHWESTERN COCHISE COUNTIES UNTIL 445 PM MST...

At 358 PM MST, Doppler radar was tracking a strong thunderstorm 25
miles northwest of Dragoon, or 25 miles north of Benson, moving
northwest at 15 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Muleshoe Ranch Preserve and Cascabel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3235 11018 3221 11029 3226 11045 3253 11044
TIME...MOT...LOC 2258Z 132DEG 12KT 3233 11029

LEINS

The radar

The Tucson radar (KEMX), 85 km away, was scanning. The volume nearest the first event began at 22:59 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cochise

When
August 3, 3:59 PM MST to 4:04 PM MST
Where
Cochise County, 0.91 mi NE of Bisbee
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
31.440, -109.910

A mesonet station in Bisbee measured wind gusts to 58 MPH.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2019Every state in 2019This day in weather historyWarnings in Arizona, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 851511.